South Dakota, 2005

Hail in South Dakota, May 7, 2005

May 7, 2005 · NWS UNR · 3 events in 2 counties and zones

A severe thunderstorm moved across western Todd County and southern Mellette County. This storm produced up to golf ball sized hail at Saint Francis and Rosebud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm moved across western Todd County and southern Mellette County. This storm produced up to golf ball sized hail at Saint Francis and Rosebud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 7, 11:30 AM MST, 2 hours 20 minutes earlier.

Area forecast discussion, May 7, 11:30 AM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1230 PM MDT SAT MAY 7 2005

.DISCUSSION...UPR LOW OVR SRN SD WITH STRONG SHORT WAVE OVR ERN CO
ENTERING THE NEB PANHANDLE.  SFC LOW NEARLY STATIONARY ALG THE SD/MT
BORDER WITH TROF EXTENDING SSE ALG A LINE FROM JUST WEST OF KPHP TO
JUST WEST OF KVTN. CONVECTION BEGINNING TO FIRE ACRS THE NEB
PANHANDLE NEAR NOSE OF SHORT WAVE...AND EXPECT COVERAGE TO RAPIDLY
INCREASE ACRS THIS AREA AND SPREAD THRU SRN SD IN THE NEXT FEW
HOURS. THIS IS IN LINE WITH MRNG RAOBS AND RUC/NAM FORECAST SOUNDINGS
THAT REVEALED A WEAKER CAP TODAY. BEST SVR WX THREAT THIS AND EVE
LOOKS TO BE ACRS SCNTRL AND CNTRL SD WHERE SHEAR PROFILES ARE
STRONGEST NORTH OF SFC BOUNDARY.  SVR WX THREAT WILL END LATER THIS
EVE AS SFC BOUNDARY SHIFTS NORTH/EAST OF CWFA AND AMS ALOFT DRIES A
BIT.

HAVE LAUNCHED AN 18Z SOUNDING AT UNR TO HELP WITH SVR WX ANALYSIS.

LATER TONIGHT THRU SUN...UPR LOW WILL MIGRATE EWD FM WY THRU SD.
GUSTY WINDS EXPECTED TO DEVELOP ACRS MUCH OF THE AREA ON SUN AS PRES
GRADS TIGHTEN BEHIND SFC FRONT. LATEST GFS/NAM STILL POINTING
TOWARDS COPIOUS AMOUNTS OF WRAP AROUND MOISTURE ACRS NERN WY AND
NWRN SD...WITH A STRONG UPSLOPE COMPONENT IN THE NRN BLKHLS. PCPN
SHOULD COME TO AN END FM WEST TO EAST SUN NIGHT...WITH SHORT WAVE
RIDGE BRINGING DRY WX TO THE AREA ON MON.

EXTENDED...UPPER LEVEL LOW OFF THE WEST COAST WILL MOVE OVER THE
GREAT BASIN BY MONDAY...AND THEN SLOWLY MOVE UP INTO THE NORTHERN
PLAINS. THIS FEATURE WILL KEEP CONDITIONS UNSETTLED THROUGH THE REST
OF THE WEEK...AS SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY.
SOME HIGHER ELEVATIONS OF THE BLACK HILLS MAY HAVE A SOME SNOW MIXED
IN THURSDAY EVENING AS LOW TEMPS WILL DIP INTO THE LOW 30S WITH SOME
SCATTERED UPPER 20S.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AFFECTING BOTH KRAP AND KGCC ALONG WITH ALL TWEB RTES...OTHERWISE
VFR CONDITIONS ARE EXPECTED. BY LATE AFTERNOON INTO EARLY EVE CIGS
WILL LOWER IN KGCC TO MVFR AS SHOWERS BECOME MORE NUMEROUS. CIGS
WILL THEN CONTINUE TO LOWER OVER KGCC AND KRAP THROUGHOUT THE
EVENING. BY EARLY MORNING WINDS WILL PICK UP TO OVER 25 KTS IN BOTH
LOCATIONS AS SHOWERS CONTINUE. CIGS ARE EXPECTED TO BE IFR BY THAT
TIME.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

JOHNSON/SCHILD
Hazardous weather outlook, May 7, 5:00 AM MST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
600 AM MDT SAT MAY 7 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
600 AM MDT (700 AM CDT) SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE OVER EASTERN WYOMING
TONIGHT. THE LOW WILL PUMP MOIST AIR INTO THE REGION.

AFTER A FEW SHOWERS THIS MORNING...SOME SUNSHINE WILL BREAK OUT
ACROSS PORTIONS OF SOUTH DAKOTA THIS AFTERNOON...WHICH WILL INCREASE
THE INSTABILITY. THE RESULT WILL BE THUNDERSTORMS EARLY THIS
AFTERNOON OVER THE BLACK HILLS...AND THEN LATER THIS AFTERNOON OVER
THE WYOMING AND SOUTH DAKOTA.

SUFFICIENT INSTABILITY AND SHEAR EXISTS FOR SEVERE THUNDERSTORMS
MAINLY EAST OF A LINE FROM COLONY WYOMING TO MARTIN SOUTH DAKOTA...
AND HENCE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH
TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL.

OVERNIGHT...THE MOISTURE RICH ATMOSPHERE WILL BE CAPABLE OF
PRODUCING RAINFALL AMOUNTS EXCEEDING ONE INCH...ESPECIALLY OVER
NORTHEASTERN WYOMING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE UPPER LEVEL LOW WILL MOVE THROUGH SOUTH DAKOTA SUNDAY AND EXIT
THE REGION MONDAY. EXPECT SHOWERS AND A FEW THUNDERSTORMS WITH THIS
SYSTEM...BUT SEVERE WEATHER IS NOT EXPECTED.

LOW PRESSURE WILL PUSH A COLD FRONT THROUGH THE AREA SUNDAY
PRODUCING GUSTY WINDS BEHIND IT. NORTHWEST WINDS OF 20 TO 40 MPH ARE
EXPECTED WITH HIGHER GUSTS.

ANOTHER LARGE SCALE UPPER LEVEL LOW PRESSURE SYSTEM WILL AFFECT THE
AREA TUESDAY AFTERNOON THROUGH FRIDAY. DAILY CHANCES FOR SHOWERS
AND THUNDERSTORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, May 7, 12:56 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
156 PM MDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     HAIL             MARTIN                  43.17N 101.73W
05/07/2005  1.50 INCH        BENNETT            SD   CO-OP OBSERVER

            HAIL LASTED 10 MINUTES

0140 PM     HAIL             4 SW LONG VALLEY        43.42N 101.55W
05/07/2005  2.75 INCH        JACKSON            SD   PUBLIC

0147 PM     HAIL             LONG VALLEY             43.46N 101.49W
05/07/2005  1.75 INCH        JACKSON            SD   PUBLIC

&&

LCZEPYHA
Local storm report, May 7, 1:25 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
225 PM MDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             4 S BELVIDERE           43.78N 101.27W
05/07/2005  1.75 INCH        JACKSON            SD   LAW ENFORCEMENT

&&

LCZEPYHA

The radar

The North Platte radar (KLNX), 134 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Todd

When
May 7, 1:50 PM MST
Where
Todd County, St Francis
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.133, -100.917

Hail, Todd

When
May 7, 2:00 PM MST
Where
Todd County, Rosebud
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.233, -100.867

Hail, Mellette

When
May 7, 2:34 PM MST
Where
Mellette County, White River
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.567, -100.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449724, 5449725, 5449726.